Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 49, NWS San Angelo, TX

October 22, 20158 counties in Texas

NWS San Angelo, TX issued this flash flood warning at Oct 22, 2015, 3:13 PM CDT for 8 counties in Texas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2015, 3:13 PM CDT (20:13 UTC)
Expired
Oct 22, 2015, 7:00 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Callahan County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Shackelford County, TX, Taylor County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 48 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 3:22 PM CDTFLASH FLOOD2 N Wylie, TXROADWAY FLOODED AT THE INTERSECTION OF REBECCA LANE AND CATCLAW DRIVE. AT LEAST ONE VEHICLE IS STALLED.
Oct 22, 4:32 PM CDTFLASH FLOODMccaulley, TXFM 57 SUBMERGED WITH A VEHICLE STALLED OUT. WATER RESCUE CURRENTLY UNDERWAY.
Oct 22, 4:41 PM CDTFLASH FLOOD2 Sw Hawley, TXFM 605 FLOODED BETWEEN HODGES AND HAWLEY.
Oct 22, 4:42 PM CDTFLASH FLOOD1 E Hawley, TXFM 1226 FLOODED EAST OF HAWLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WGUS54 KSJT 222013
FFWSJT
TXC059-151-207-253-353-417-441-447-230000-
/O.NEW.KSJT.FF.W.0049.151022T2013Z-151023T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CDT THU OCT 22 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JONES COUNTY IN NORTH CENTRAL TEXAS...
  FISHER COUNTY IN NORTHWESTERN TEXAS...
  HASKELL COUNTY IN NORTH CENTRAL TEXAS...
  NOLAN COUNTY IN NORTHWESTERN TEXAS...
  TAYLOR COUNTY IN NORTH CENTRAL TEXAS...
  CALLAHAN COUNTY IN NORTH CENTRAL TEXAS...
  THROCKMORTON COUNTY IN NORTH CENTRAL TEXAS...
  SHACKELFORD COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 700 PM CDT
    
* AT 304 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE BIG COUNTRY...WITH 4 INCHES OF RAIN REPORTED 
  IN SWEETWATER. ALSO...RADAR ESTIMATES RAINFALL OF 1 TO 1.5 INCHES 
  OVER TAYLOR AND JONES COUNTIES DURING THE PAST HOUR. ADDITIONAL 
  RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY THROUGH 7 PM.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ABILENE...SWEETWATER...CLYDE...HASKELL...STAMFORD...ANSON...
  HAMLIN...ALBANY...BAIRD...ROSCOE...THROCKMORTON...BLACKWELL...
  NOLAN...MERKEL...ROTAN...TYE...CROSS PLAINS...TUSCOLA...ROBY AND
  RULE.

... THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ... 
    I-20 414 I-20 FRONTAGE ROADS NEAR PUTNAM
    I-20 413 I-20 FRONTAGE ROADS NEAR BAIRD
    SH 28 SH 70 CROSSING THE DRAW SOUTHEAST OF ROTAN
    INTERSECTIONS 415 INTERSECTIONS ALONG BUTTONWILLOW PARKWAY
    INTERSECTIONS 428 INTERSECTIONS ALONG SAMMONS STREET
    TEXAS 430 TEXAS AVENUE AT ARNOLD BOULEVARD
    BUTTERNUT 420 BUTTERNUT UNDERPASS
    CURRY 423 CURRY LANE FROM CLACK STREET TO CATCLAW DRIVE
    I-20 412 I-20 FRONTAGE ROADS WEST OF CLYDE
    US 29 US 180 CROSSING 7 MILES WEST OF ROBY
... DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
... LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3296 9895 3295 9910 3209 9912 3209 10066
      3295 10064 3296 9999 3339 9997 3340 9896

$$

MC
1 follow-up statement
213 
WGUS74 KSJT 222213
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 PM CDT THU OCT 22 2015

TXC059-151-207-253-353-417-441-447-230000-
/O.CON.KSJT.FF.W.0049.000000T0000Z-151023T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JONES TX-FISHER TX-HASKELL TX-NOLAN TX-TAYLOR TX-CALLAHAN TX-
THROCKMORTON TX-SHACKELFORD TX-
513 PM CDT THU OCT 22 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
JONES...FISHER...HASKELL...NOLAN...TAYLOR...CALLAHAN...THROCKMORTON
AND SHACKELFORD COUNTIES...

AT 506 PM CDT...LOCAL LAW ENFORCEMENT HAD REPORTED A HIGH WATER 
RESCUE ALONG FARM TO MARKET ROAD 57 NEAR MCCAULLEY IN FISHER COUNTY. 
ALSO...FARM TO MARKET ROADS 605 AND 1226 WERE FLOODED NEAR HAWLEY IN 
JONES COUNTY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTH 
ACROSS THE BIG COUNTRY THROUGH THE EARLY EVENING. ADDITIONAL 
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...MAINLY EAST OF A 
THROCKMORTON TO ABILENE LINE. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ABILENE...SWEETWATER...CLYDE...HASKELL...STAMFORD...ANSON...HAMLIN...
ALBANY...BAIRD...ROSCOE...THROCKMORTON...BLACKWELL...NOLAN...
MERKEL...ROTAN...TYE...CROSS PLAINS...TUSCOLA...ROBY AND RULE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3296 9895 3295 9910 3209 9912 3209 10066
      3295 10064 3296 9999 3339 9997 3340 9896

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 12:51 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 22, 12:51 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1251 PM CDT THU OCT 22 2015

.AVIATION...
/18Z TAFS/

Look for very challenging flight weather for the next 24 hours.
Thunderstorms dominate the terminals for the next 24 hours, as do
IFR to MVFR ceilings and visibilities. Showers and thunderstorms
will produce high rainfall rates; thus, watch for visibilities to
drop rapidly.

&&

.PREV DISCUSSION... /ISSUED 600 AM CDT THU OCT 22 2015/

AVIATION...
/12Z TAFS/

A line of showers and thunderstorms extends from McAmey, to Garden
City, to Snyder and continues to slowly advance east northeast.
Uncertainty remains in the eventual evolution of this line of
storms, but the current thinking is that KSJT and KABI have the
best chance of being affected this morning. Still, at least
scattered showers and thunderstorms will be possible at all sites
by this afternoon. For now, VCTS was included in the TAFs given
the continued uncertainty. MVFR conditions are currently being
experienced at all sites due to stratus. MVFR ceilings are
forecast to persist into this afternoon, with a brief return to
VFR conditions possible later this afternoon. Overnight, MVFR
conditions are expected to return with another chance of showers
and thunderstorms.

PREV DISCUSSION... /ISSUED 416 AM CDT THU OCT 22 2015/

SHORT TERM...
(Today and tonight)

.Locally heavy rainfall along with a few strong to severe
thunderstorms possible today and tonight...

A line of thunderstorms currently stretches from the Trans Pecos
north into the Permian Basin then into the South Plains. This line
of thunderstorms is slowly advancing east and should approach
our western counties between 5 AM and 7 AM. A moderately unstable
environment remains across West Central Texas, along with 0-6 KM
bulk shear values of 30 to 40 knots. A few strong to severe
thunderstorms will be possible this morning, mainly across our far
western counties, with the main threats being damaging winds and
an isolated tornado. A Tornado Watch is in effect for Irion,
Crockett, and Sterling Counties until 9 AM. Still, the main threat
will be the potential for locally heavy rainfall which could
result in flash flooding. High resolution models continue to
indicate convection across our western counties this morning, then
shifting mainly north of a Sterling City, to Robert Lee, to
Brownwood line this afternoon. Uncertainty remains on the exact
evolution of this line of thunderstorms this morning, but the
highest PoPs today were kept across the Big Country and western
counties, with PoPs decreasing as you head southeast. Highs today
will mainly be in the mid 70s to low 80s.

Overnight, the first upper level shortwave trough will swing
northeast across the Southern Plains, with the next shortwave
trough beginning to dig south across New Mexico/Arizona.
Additional shower and thunderstorm development is expected
overnight. Several of the high resolution models, including the
Texas Tech 3 KM WRF, develop convection along a general area from
the Big Country/Heartland then southwest into the Concho Valley.
Uncertainty remain on the extent and exactly where the convection
will set up, but PoPs were geared toward the high resolution model
solutions. Again, locally heavy rainfall will be possible
overnight with flash flooding a concern.

Exact rainfall totals through the next 24 hours are a bit hard to
pinpoint. We expect generally 1 to 3 inches north of an Ozona, to
San Angelo, to Brownwood line, although some higher amounts will be
possible. South of this line, rainfall totals of less than one inch
are generally expected, with isolated higher amounts possible.

Daniels

LONG TERM...
(Friday through Wednesday)

A weak surface trough will move into the western zones on Friday,
concomitant with strong forcing for ascent downstream of the
next shortwave trough. Precipitable water is progged to be at or
above 1.50 inches area-wide on Friday, remaining so over the
southeast half of the CWA on Saturday. This anomalously high
moisture, coupled with strong lift will promote widespread showers
and thunderstorms across the area, resulting in heavy rainfall for
west central TX. The highest PoPs by this time will be focused
over the Heartland and northwest Hill Country; roughly along and
southeast of a line from Brownwood to Sonora.

Categorical PoPs were included in this area Friday and Saturday,
and the mention of heavy rainfall was retained. Slightly lower
PoPs were included elsewhere, generally between 40-70 percent.
There could be a bit of a lull in the heavier rainfall Friday
afternoon as we'll be between systems, but rainfall is expected
to ramp up again Friday night into Saturday as the next system
approaches the area. This second wave is progged to clear the CWA
by Sunday morning, taking rain chances off to the east. These
showers and thunderstorms should be efficient rain producers,
capable of dropping 1-2 inches in a short amount of time.

Storm total rainfall amounts are expected to fall into the 2-4
inch range for most of the CWA, but locations to the east of a
Brownwood- Junction line could be closer to 4-6 inches. Even with
these significant rainfall totals, localized higher amounts are
likely. The Flash Flood Watch was expanded to include the
remainder of the CWA, with the watch for the new counties
beginning at 7 PM this evening (as opposed to 7 AM for the
original counties). This watch may very well need to be extended
in time into Friday, depending on what occurs over the next 12-24
hours.

Dry and cooler weather is in the forecast beginning on Sunday and
continuing through the middle of next week. Both the GFS and ECMWF
are showing a third shortwave trough moving across the area early
next week, but much of the moisture will be shunted off to the
east by this time. This may preclude the development of showers
and thunderstorms altogether. Will continue to watch this
potential for now. Otherwise, expect low temperatures in the
low/mid 50s with afternoon highs generally between 70-75 degrees.

The medium range models continue to advertise a more substantial
cold front by the middle of next week. The latest model runs
indicate this front arriving on Wednesday, potentially knocking high
temperatures back into the 60s.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  65  80  62 / 100  80  60  60
San Angelo 	 76  65  79  62 /  90  80  60  60
Junction 	 78  69  79  66 /  60  70  80  80

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Friday morning for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Nolan-Runnels-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

FLASH FLOOD WATCH from 7 PM CDT this evening through Friday
morning for Kimble-Mason-McCulloch-Menard-San Saba-Schleicher-
Sutton.

&&
Hazardous weather outlook, Oct 22, 3:13 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CDT THU OCT 22 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-232015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
313 PM CDT THU OCT 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT.
LOCALLY HEAVY RAINFALL IS EXPECTED WITH ANY THUNDERSTORMS THAT
DEVELOP...WHICH MAY RESULT IN FLASH FLOODING...ESPECIALLY AT LOW
WATER CROSSINGS...IN URBAN AREAS...AND AT OTHER FLOOD PRONE
LOCATIONS. IN ADDITION...A FEW STORMS MAY BECOME STRONG TO SEVERE WITH
DAMAGING WINDS...DANGEROUS LIGHTNING BEING THE MAIN HAZARDS.
HOWEVER...AN ISOLATED TORNADO MAY DEVELOP AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL OF WEST CENTRAL
TEXAS FRIDAY THROUGH SATURDAY NIGHT. THE MAIN HAZARD WILL BE
LOCALLY HEAVY RAINFALL THAT MAY RESULT IN FLASH
FLOODING...ESPECIALLY AT LOW WATER CROSSINGS...IN URBAN
AREAS...AND AT OTHER FLOOD PRONE LOCATIONS. ADDITIONALLY...A FEW
STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP FRIDAY
AFTERNOON...MAINLY SOUTH AND EAST OF A SAN ANGELO TO ABILENE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Oct 22, 1:26 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
126 PM CDT THU OCT 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     FLASH FLOOD      10 NNW STERLING CITY    31.99N 101.02W
10/22/2015                   STERLING           TX   LAW ENFORCEMENT

            163 NORTH OF STERLING CITY CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER SJT1500542

MKD
Local storm report, Oct 22, 3:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
301 PM CDT THU OCT 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      1 SSE STERLING CITY     31.83N 100.98W
10/22/2015                   STERLING           TX   LAW ENFORCEMENT

            WATER IS 10 FEET OVER WASHIINGTON STREET BRIDGE AT THE
            NORTH CONCHO RIVER JUST SOUTH OF STERLING CITY. WATER IS
            RISING 1 FOOT EVERY 12 MINUTES.

&&

EVENT NUMBER SJT1500543

MKD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 10:03 PM CDTSpecial Weather StatementSJTCrockett27 min
Oct 22, 6:32 AM CDTAreal Flood AdvisorySJTSterling3 hr
Oct 22, 6:49 AM CDTSpecial Weather StatementSJTFisher, Nolan56 min
Oct 22, 7:16 AM CDTFlash Flood WarningSJTSterling3 hr
Oct 22, 8:35 AM CDTFlash Flood WarningSJTFisher, Haskell, Jones, Nolan4 hr
Oct 22, 9:44 AM CDTFlash Flood WarningSJTCallahan, Shackelford, Taylor, Throckmorton4 hr
Oct 22, 10:43 AM CDTFlash Flood WarningSJTSterling4 hr
Oct 22, 11:38 AM CDTRiver Flood WarningSJTSterling26 hr
Oct 22, 2:59 PM CDTFlash Flood WarningSJTSterling4 hr
Oct 22, 6:18 PM CDTSevere Thunderstorm WarningSJTCrockett29 min
Oct 22, 6:26 PM CDTSpecial Weather StatementSJTColeman49 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.